Missouri, 2006

Hail and Damaging Wind in Missouri, August 25, 2006

August 25, 2006 · NWS EAX · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 25, 4:04 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 25, 4:04 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 PM CDT FRI AUG 25 2006

.DISCUSSION...

MESOSCALE UPDATE...

VISIBLE SATELLITE IMAGERY AND 21Z SURFACE OBSERVATIONS SHOW THAT THE
COLD FRONT OVER NRN MO IS BECOMING INCREASINGLY LESS DEFINED WITH
WARM SECTOR WINDS NOW SHIFTED INTO THE E/NE IN RESPONSE TO WEAK
ELEVATED CONVECTION FURTHER SOUTH. CLOUD STRUCTURE IN THE VICINITY
OF THE DECAYING BOUNDARY HAS BECOME INCREASINGLY STRATIFORM IN
NATURE OVER THE LAST FEW HOURS...AND THE THREAT FOR SURFACE BASED
CONVECTION IS LIKELY OVER. LATEST RUC 2 PROXIMITY SOUNDINGS SHOW THE
REASON FOR THIS...DEPICTING AN IMPRESSIVE 750MB CAPPING INVERSION
WITH TEMPS AROUND 18C. THIS CAP WAS NOT AT ALL HANDLED BY 12Z/18Z
MODEL SOLUTIONS...WITH SERIOUS CONVECTIVE FEEDBACK PROBLEMS
CONTINUING TO HAMPER BOTH THE NAM-WRF AND GFS.

SOUTH AND EAST OF THIS ARCING BOUNDARY...AN AXIS OF ELEVATED
INSTABILITY (DENOTED BY WIDESPREAD ACCAS AND EMBEDDED
SHOWERS/STORMS) PRESENTLY EXTENDS FROM WEST CENTRAL MO...TO NEAR
WICHITA...TO THE TEXAS PANHANDLE. THIS AREA ALSO REMAINS WITHIN A
BROAD MOISTURE/WARM ADVECTION REGIME... AND WILL LIKELY BE THE FOCUS
FOR RENEWED DEVELOPMENT DURING THE EVENING AND OVERNIGHT HOURS AS
INCREASING NOCTURNAL LOW LEVEL JET IS ABLE TO TAP POTENTIAL
INSTABILITY ABOVE 750MB. ADDITIONAL VERTICAL SUPPORT WILL LIKELY
COME FROM AN ELONGATED VORTICITY MAXIMUM THAT IS PRESENTLY PROVIDING
LARGE SCALE ASCENT OVER ERN CO/WRN KS.

THEREFORE...I DO EXPECT TO SEE WIDESPREAD RAIN/THUNDERSTORMS
OVERSPREAD THE AREA FROM THE WEST LATER THIS EVENING. STEEP
750-600MB LAPSE RATES MAY PROVIDE SOME SUPPORT FOR MARGINAL HAIL
EARLY...BUT WEAK BULK SHEAR AND OVERALL WEAK INSTABILITY SHOULD
PREDOMINANTLY RESULT IN MULTI-CELL CLUSTERS. NARROW CAPE
PROFILES...CONTINUED WARM/MOIST LLJ INFLUX INTO AN QUASI-STATIONARY
BOUNDARY...AND PRECIPITABLE WATERS APPROACHING TWO INCHES CERTAINLY
FAVOR A HEAVY RAINFALL THREAT.

BOOKBINDER

&&

.PREV DISCUSSION...
/ISSUED 300 PM CDT FRI AUG 25 2006/
THUNDERSTORMS WITH HEAVY RAINFALL ARE THE PRIMARY CONCERN FOR THE
NEXT COUPLE OF DAYS.

MODELS SIMILAR IN THE VERY SLOW EASTWARD PROGRESSION OF AN UPPER
TROUGH OVER THE PAC NW AND GREAT BASIN. THE INTERACTION OF THIS
UPPER TROUGH AND THE POSITION OF THE SURFACE AND ELEVATED BOUNDARIES
ARE THE KEY PLAYERS.

LATEST MOISTURE IMAGERY ALONG WITH THE SHORT TERM RUC INDICATE A
SHORTWAVE IN ERN COLORADO. HOWEVER...IMAGERY DOES NOT LOOK AS
IMPRESSIVE AS THE MODELS DEPICT. ANOTHER WEAK SHORTWAVE WAS NOTED IN
EXTREME SWRN NM. THIS WAVE IS NOT HANDLED WELL BY MODELS AND COULD
ENHANCE PRECIPITATION CHANCES SATURDAY OR SATURDAY NIGHT.

OVERALL...PREFER THE WRF OVER THE GFS AS THE GFS HAS SERIOUS
CONVECTIVE FEEDBACK WHICH HAS A SIGNIFICANT IMPACT ON THE LOW LEVEL
MASS FIELDS.  ALTHOUGH THE WRF HAS SOME ISSUES...IT DOES DEPICT A
TYPICAL LATE SUMMER/EARLY FALL SCENARIO OF ROUNDS OF THUNDERSTORMS
ALONG AND NORTH OF THE SURFACE BOUNDARY WITH THE HEAVIEST
PRECIPITATION IN THE RELATIVELY TIGHT H8 BAROCLINIC ZONE. ISENTROPIC
LIFT WITHIN THIS BAROCLINIC ZONE WILL BE THE PRIMARY FORCING
MECHANISM WITH WEAK H3 DIVERGENCE AND QG FORCING SUPPLEMENTING THE
UVV PERIODICALLY TONIGHT THROUGH SUNDAY.

IN THE NEAR TERM...A COLD FRONT HAS SAGGED SOUTH TO NEAR A STJ TO
LAMONIA LINE. THE FRONT IS EXPECTED TO PROGRESS VERY SLOWLY SOUTH TO
NEAR A MCI TO IRK LINE BY EARLY THIS EVENING. A MOIST AND VERY
UNSTABLE AIR MASS EXISTS ALONG AND IN ADVANCE OF THE FRONT...NORTH
OF I-70. ESTIMATED CAPES ARE FROM 3000-4000 J/KG WITH ONLY A FEW
MORE DEGREES NEEDED TO BREAK THE CAP. A FEW HIGH BASED THUNDERSTORMS
HAVE DEVELOPED AHEAD OF THE FRONT IN THE KC METRO...BUT EXPECT THE
BULK OF THE THUNDERSTORMS TO DEVELOP ALONG THE FRONT AFT 21Z AND
PROGRESS SLOWLY SOUTHEAST THROUGH THE EVENING HOURS. ALTHOUGH THE
SHEAR IS WEAK...FORECAST SOUNDINGS ALONG WITH AFTN ACCAS...DEPICT
RELATIVELY STEEP MID LVL LAPSE RATES. IN ADDITION...FCST SOUNDINGS
SUGGEST A DRY LAYER FROM H8 TO 550 MB. AS A RESULT...LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE.

FRONTAL CONVECTION WILL GRADUALLY TRANSITION TO POST FRONTAL
CONVECTION AFTER MIDNIGHT AS A MODEST LLJ ENHANCES ISENTROPIC LIFT
ON THE 310K SURFACE. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT
EXPECTED...HEAVY RAINFALL IS POSSIBLE ALONG AND SOUTH OF INTERSTATE
70...GIVEN PRECIPITABLE WATER VALUES AROUND 1.7 INCHES.

THE CDFNT SHOULD BECOME STATIONARY ACROSS SRN MO ON SATURDAY WITH
WEAK TO MODERATE ISENTROPIC LIFT FROM 305-310 CONTINUING THROUGH
SUNDAY NIGHT. THE ISENTROPIC LIFT WILL GENERALLY BE CONFINED TO THE
SRN TWO THIRDS OF THE CWA. THERE WILL UNDOUBTEDLY BE BREAKS IN THE
RAIN DURING THE WEEKEND ESPECIALLY IF A SHORTWAVE IS STRONG ENOUGH
TO DEVELOP A WEAK WAVE ALONG THE FRONT.

AT THIS TIME...IT IS TOUGH TO DISCERN WHEN THE BREAKS WILL
OCCUR...BUT THE MOST LIKELY TIMES WILL BE DURING THE AFTN AND EARLY
EVENING WHEN ISENTROPIC LIFT IS THE WEAKEST.

THE MAJOR CONCERN WITH THIS EVENT WILL BE HEAVY RAINFALL. BY THE END
OF THE WEEKEND...MOST AREAS SOUTH OF ROUTE 36 WILL SEE 1 TO 2 INCHES
WITH SOME AREAS RECEIVING 2 TO 4 INCHES. THE SRN PORTION OF THE CWA
CAN HANDLE A LOT OF RAIN. WILL ISSUE AND ESF FOR THE POTENTIAL OF
LOCALIZED FLOODING. FUTURE SHIFTS WILL NEED TO MONITOR FOR THE
POTENTIAL OF A FLASH FLOOD WATCH. CONFIDENCE IS NOT HIGH ENOUGH AT
THIS TIME...AS FUTURE BOUNDARY LOCATIONS ARE CRITICAL.

DB

THE MEDIUM RANGE MODELS CONTINUE THE TREND OF HOLDING AT LEAST A
PORTION OF THE SHORTWAVE TROUGH TO THE NORTH/NORTHWEST OF MISSOURI
INTO EARLY NEXT WEEK. MEANWHILE...AN UPPER TROUGH IS FORECAST TO
AMPLIFY OFF THE WEST COAST...WHILE RIDGING BUILDS ACROSS THE PLAINS.
THERE IS SOME INDICATION THAT THE SHORTWAVE TROUGH ENERGY THAT WILL
AFFECT OUR AREA THIS WEEKEND MAY BECOME TRAPPED BENEATH THE UPPER
RIDGE...AND SLOWLY MEANDER EAST THROUGH THE MIDDLE OF NEXT WEEK. FOR
NOW...HAVE EXTENDED PRECIPITATION CHANCES THROUGH MONDAY WITH THE
UPPER TROUGH AXIS REMAINING TO THE NORTHWEST OF THE FORECAST AREA.
HAVE ALSO DROPPED TEMPERATURES A FEW DEGREES ON MONDAY WITH THE
ANTICIPATED CLOUD COVER AND POSSIBLE PRECIPITATION. CONTINUED WITH A
SLOW WARMING TREND THROUGH THE MIDDLE OF NEXT WEEK...WITH
TEMPERATURES BELOW NORMAL FOR THE FIRST PART OF THE WEEK...WARMING
TO SEASONAL NORMALS BY THE END OF THE WORK WEEK.

STOFLET

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS THIS EVENING FROM
20Z TO 02Z. CIGS AND VSBYS WILL GENERALLY BE MVFR. ADDITIONAL
WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED AFT 06Z FOLLOWED BY
IFR CIGS AND MVFR VSBYS IN AN AREA OF RAIN AFT 11Z. CONFIDENCE IS
NOT HIGH WITH REGARDS TO THE IFR CONDITIONS AS IT IS DEPENDENT UPON
HOW FAR SOUTH THE FRONT PROGRESSES ALONG WITH THE INTENSITY AND
COVERAGE OF THE RAIN.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Aug 25, 12:00 PM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI AUG 25 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS LATE THIS
AFTERNOON FROM THE KANSAS CITY AND ST JOSEPH AREAS...NORTHEAST TO
BETHANY AND KIRKSVILLE. THE THUNDERSTORMS WILL SPREAD SOUTH TO A
BUTLER TO SEDALIA TO BOONVILLE LINE BY MIDNIGHT. A FEW THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS.

RAIN AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA
AFTER MIDNIGHT. SEVERE STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY
RAINFALL IS POSSIBLE...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY AS THE COLD FRONT
PRESSES SLOWLY SOUTHEAST INTO SOUTHERN MISSOURI AND A WEAK UPPER
LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. THE THREAT OF
SEVERE WEATHER IS QUITE LOW AT THIS TIME. HOWEVER...EXCESSIVE
RAINFALL AND LOCALIZED FLOODING WILL BECOME INCREASINGLY
POSSIBLE...MAINLY ALONG AND SOUTH OF ROUTE 36.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING
IN AREAS SOUTH OF A LINE FROM ST JOSEPH TO BETHANY.

DB

In the hours before

Local storm report, Aug 25, 6:05 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             DENTON                  39.73N 95.27W
08/25/2006  M1.00 INCH       DONIPHAN           KS   LAW ENFORCEMENT

0700 PM     HAIL             4 S DENTON              39.68N 95.26W
08/25/2006  E1.00 INCH       DONIPHAN           KS   TRAINED SPOTTER

&&

NRR
Special weather statement, Aug 25, 6:45 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 PM CDT FRI AUG 25 2006

MOZ020-260115-
BUCHANAN-
745 PM CDT FRI AUG 25 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN BUCHANAN COUNTY UNTIL 815
PM CDT...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSHVILLE...OR 9 MILES EAST OF ATCHISON...
MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  AGENCY BY 815 PM CDT.

THE TOWNS OF DE KALB AND FAUCETT ARE ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BOOKBINDER
Local storm report, Aug 25, 7:09 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     DENTON                  39.73N 95.27W
08/25/2006                   DONIPHAN           KS   EMERGENCY MNGR

            2 OR 3 TREES UPROOTED...NUMEROUS LIMBS DOWN AROUND TOWN.

&&

HUDSON

The radar

The Pleasant Hill radar (KEAX), 99 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Buchanan

When
August 25, 7:21 PM CST
Where
Buchanan County, 2 mi E of Faucett
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -94.783

Thunderstorm Wind, Buchanan

When
August 25, 7:25 PM CST
Where
Buchanan County, 2 mi S of Faucett
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -94.817

Trees and power lines down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527806, 5527807.